Publication

On the Equation Y2=(X+p)(X2+p2)

Stroeker, R. J. & Top, J., 1994, In : Rocky mountain journal of mathematics. 24, 3, p. 1135-1161 27 p.

Research output: Contribution to journalArticleAcademicpeer-review

Copy link to clipboard

Documents

In this paper the family of elliptic curves over Q given by the equation y(2) = (x + p)(x(2) + p(2)) is studied. It is shown that for p a prime number = +/-3 mod 8, the only rational solution to the equation given here is the one with y = 0. The same is true for p = 2. Standard conjectures predict that the rank of the group of rational points is odd for all other primes p. A lot of numerical evidence in support of this is given. We show that the rank is bounded by 3 in general for prime numbers p. Moreover, this bound can only be attained for certain special prime numbers p = 1 mod 16. Examples of such rank 3 curves are given. Lastly, for certain primes p = 9 mod 16 nontrivial elements in the Shafarevich group of the elliptic curve are constructed. In the literature one finds similar investigations of elliptic curves with complex multiplication. It may be interesting to note that the curves considered here do not admit complex multiplication.

Original languageEnglish
Pages (from-to)1135-1161
Number of pages27
JournalRocky mountain journal of mathematics
Volume24
Issue number3
Publication statusPublished - 1994

    Keywords

  • ELLIPTIC-CURVES, POINTS, HEIGHT

Download statistics

No data available

ID: 6405853